Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

June 11, 2021Richland County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 11, 2021, 8:40 PM EDT for Richland County, South Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2021, 8:40 PM EDT (00:40 UTC)
Expired
Jun 11, 2021, 9:15 PM EDT
In force
35 min
Issued by
NWS Columbia, SC

County Richland County, SC

The radar

The Columbia radar (KCAE), 41 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1209 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WWUS82 KCAE 120040
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
840 PM EDT Fri Jun 11 2021
 
SCZ022-028-120115-
Richland SC-Kershaw SC-
840 PM EDT Fri Jun 11 2021

...Strong Thunderstorms Will Impact Portions of northeastern Richland
and southwestern Kershaw Counties Until 915 PM EDT....

At 837 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Killian, or near Dentsville, moving east at
30 mph.

  HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of this storm include...
Columbia, Forest Acres, Camden, Dentsville, Arcadia Lakes, Lugoff,
Woodfield, Sesquicentennial State Park, Lake Carolina, Villages at
Sandhill, Elgin, Killian, Fort Jackson, Blythewood and Cedar Creek
Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 68 and 95.
 Interstate 77 between mile markers 15 and 26.

LAT...LON 3401 8062 3406 8107 3418 8108 3428 8064
      3409 8062 3408 8064 3408 8062 3407 8063
      3406 8062 3402 8061
TIME...MOT...LOC 0037Z 265DEG 26KT 3412 8101 

$$

JAQ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 11, 7:48 PM EDT, 52 minutes earlier.

Area forecast discussion, Jun 11, 7:48 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
748 PM EDT Fri Jun 11 2021

.SYNOPSIS...
Increased chances of showers and thunderstorms will continue
through Saturday with some drier air entering the region Sunday
through mid next week, reducing thunderstorm coverage.

&&

.NEAR TERM /THROUGH TONIGHT/...
Overall, only minor updates were needed and I didn't change the
forecast much. Temperatures are generally in the 80s, with some
70s under a shower/storm, and will continue to gradually fall.
Surface trough is still working its way through the region, and
has been aided today by a mid- level shortwave working its way
in from the Tennessee River Valley. This has sparked scattered
showers and thunderstorms, and they are working their way
through the region. These will continue to push through the
region, and coverage will wane as the sun sets and best forcing
pushes eastward. Heavy rain, lightning, and gusty winds will be
the primary hazards with any storm.

After this, we should clear out clouds pretty well. Wind still
look to stay between 4 and 8 mph overnight, helping to keep any
worry about fog at bay. There could be some low-level clouds
develop later on tonight, but guidance isn't super confident in
that scenario. With copious low level moisture in place, lows
will generally range from 68-73F across the region. Overall, it
looks like a quiet night.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
An upper level trough and cold front will push into The
Midlands and CSRA on Saturday which will result in numerous
showers and thunderstorms. A stronger steering flow should
mitigate the flash flood potential despite PW values around 2
inches. There will be a greater potential for severe weather due
to higher mid level lapse rate and shear values. Damaging wind
gusts will be the primary hazard.

Drier air begins to move into the region on Sunday, especially aloft
with PW values decreasing to 1.5 inches north while remaining closer
to 2 inches south. There will be a chance of showers and
thunderstorms due to insolation and residual deep low level
moisture. Cannot rule out isolated severe thunderstorms with the
drier air aloft enhancing the downburst potential.

The drier air firmly entrenches itself across the region Sunday
Night through Monday with PW values at or below 1.5 inches.
Any convective activity should be diurnal and isolated.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Model ensembles continue to forecast well below normal heights over
the Northeast U.S. next week with a relatively dry northwest flow
aloft over Southeast U.S. The ensembles point toward a
reinforcing shot of drier air around mid week. This would lead
to a only slight chance of diurnal convection.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Main TAF concern continues to be the convective potential in
the near term.

Regional radars showing cluster of storms west of the Midlands
sites of CAE/CUB at 2330z, with additional cluster just
west/southwest of OGB. Light showers remain west of AGS/DNL. All
of this activity should be impacting associated taf locations
around 00z, with activity lasting through at least 01z. Have
included vcts/vcsh with a tempo group through 01z for current
activity moving through. Much of this activity should be
diminishing later this evening as the sun sets and loss of
heating begins to dominate.

Winds in the lower levels expected to remain strong, with model
time soundings showing the potential for a 20-30 knot low-level
jet overnight. This will inhibit any widespread fog formation.
Models do hint at a brief mvfr ceiling near sunrise, but
confidence is still low at this time so have kept ceilings out
at all locations. Hint at this with a scattered layer late
tonight.  Will continue to monitor trends and latest guidance
for possible inclusion in later TAF packages. Front will be
moving into the region by Saturday afternoon, which will bring
another potential round of showers and storms, along with a wind
shift more out of the west/northwest during the afternoon hours.

EXTENDED AVIATION OUTLOOK...Ceiling restrictions due to
stratus will become possible Saturday night/Sunday morning.
Slight chance of mainly diurnal thunderstorms Sunday through
Wednesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 11, 4:21 AM EDT, 16 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
421 AM EDT Fri Jun 11 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-120830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
421 AM EDT Fri Jun 11 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon into tonight.
The potential for severe weather is low however a few thunderstorms
may produce strong and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 11, 7:45 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
745 PM EDT Fri Jun 11 2021

SCZ020-026>028-120015-
Lexington SC-Newberry SC-Richland SC-Saluda SC-
745 PM EDT Fri Jun 11 2021

...Strong Thunderstorms Will Impact Portions of northwestern
Lexington...south central Newberry...northwestern Richland and
northeastern Saluda Counties Until 815 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 745 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles southwest of Dreher Island State Park, or
9 miles north of Batesburg-Leesville, moving east at 25 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Lexington, Irmo, Highway 6 at Lake Murray Dam, Red Bank, Dreher
Island State Park, Ballentine, Gilbert, Summit, Cedar Grove Fire
Station, South Shore Marina, Oswald Park, Bundrick Island, Putnam's
Landing, White Rock, Murray, Rocky Point Recreation Area, Delmar,
Hollow Creek Public Park, Melvin Park and Lighthouse Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 49 and 58.
 Interstate 26 between mile markers 96 and 100.

LAT...LON 3395 8162 3413 8162 3416 8118 3389 8119
TIME...MOT...LOC 2345Z 271DEG 23KT 3404 8153

JAQ
Special weather statement, Jun 11, 8:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
840 PM EDT Fri Jun 11 2021

SCZ022-028-120115-
Richland SC-Kershaw SC-
840 PM EDT Fri Jun 11 2021

...Strong Thunderstorms Will Impact Portions of northeastern Richland
and southwestern Kershaw Counties Until 915 PM EDT....

At 837 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Killian, or near Dentsville, moving east at
30 mph.

  HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Columbia, Forest Acres, Camden, Dentsville, Arcadia Lakes, Lugoff,
Woodfield, Sesquicentennial State Park, Lake Carolina, Villages at
Sandhill, Elgin, Killian, Fort Jackson, Blythewood and Cedar Creek
Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 68 and 95.
 Interstate 77 between mile markers 15 and 26.

LAT...LON 3401 8062 3406 8107 3418 8108 3428 8064
      3409 8062 3408 8064 3408 8062 3407 8063
      3406 8062 3402 8061
TIME...MOT...LOC 0037Z 265DEG 26KT 3412 8101

JAQ

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:36 PM EDTSpecial Weather StatementCAEOrangeburg24 min
Jun 12, 1:43 PM EDTSevere Thunderstorm WarningCAEOrangeburg47 min
Jun 12, 2:04 PM EDTSpecial Weather StatementCAEMcCormick56 min
Jun 12, 2:21 PM EDTSevere Thunderstorm WarningCAENewberry39 min
Jun 12, 2:53 PM EDTSpecial Weather StatementCAEEdgefield52 min
Jun 12, 3:28 PM EDTSpecial Weather StatementCAELexington32 min
Jun 12, 3:34 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland26 min
Jun 12, 4:40 PM EDTSpecial Weather StatementCAECalhoun35 min
Jun 12, 5:08 PM EDTSpecial Weather StatementCAECalhoun, Orangeburg37 min
Jun 12, 3:20 PM EDTSpecial Weather StatementCAERichmond25 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.